Texas, 2007

Hail and Damaging Wind in Texas, April 13 to 14, 2007

April 13 to 14, 2007 · NWS HGX · 2 events in 2 counties and zones

Thunderstorms formed ahead of a cold front moving into southeast Texas. The environment was conducive to the formation of large hail and damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms formed ahead of a cold front moving into southeast Texas. The environment was conducive to the formation of large hail and damaging straight line winds. There was a minor threat for isolated tornadoes which prompted a Tornado Watch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 13, 8:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 13, 8:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 PM CDT FRI APR 13 2007

.DISCUSSION...
NOT TOO MANY CHANGES TO THE OVERALL GRIDS AS THE LINE OUT WEST
EDGES CLOSER. THE INTENSITY OF THESE STORMS APPEAR TO HAVE DE-
CREASED A BIT SO FAR TONIGHT...BUT THERE IS STILL A LOT OF UN-
CERTAINTY CONCERNING ITS EVENTUAL PASSAGE. LOW-LEVEL WINDS ARE
STILL GOING AT A GOOD CLIP FROM THE SOUTH...PLENTY OF MOISTURE
ABOUT...00Z UA INDICATING THE JET OVERHEAD...AND SO THIS WOULD
SEEM TO INDICATE THAT THE LINE COULD RE-FLARE AS IT APPROACHES
THE CWA. HOWEVER THERE DOES NOT SEEM TO BE ANY SIGNIFICANT DE-
VELOPMENT SO FAR. 41

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT FRI APR 13 2007/
OVERALL...FORECAST PACKAGE LOOKS TO BE ON TRACK WITH REGARDS TO
THE SEVERE WEATHER POTENTIAL TONIGHT. GULF MOISTURE AND LOW
STRATUS DECK HAVE OVERSPREAD MUCH OF SOUTHEAST TEXAS WHICH HAS
LIMITED DAYTIME HEATING AND THUNDERSTORM INITIATION. CLOUDS HAVE
SCATTERED OUT FARTHER WEST TOWARDS THE I-35 CORRIDOR WHERE STORMS
WILL LIKELY DEVELOP FIRST. EXPECT THIS NEW DEVELOPMENT TO PUSH
INTO THE NORTHERN PARTS OF THE FORECAST AREA LATER THIS EVENING
AND TONIGHT. LOOKS LIKE THE AREA FROM COLLEGE STATION TO CROCKETT
WILL BE UNDER THE MAIN THREAT DURING THE EVENING AND EARLY NIGHT
TIME HOURS. THIS WILL THEN SHIFT MORE TOWARDS A BRENHAM TO LIBERTY
LINE FROM 03Z TO 06Z TONIGHT. EXPECT A SQUALL LINE TO POSSIBLY
DEVELOP AS COLD FRONT BEGINS ITS PUSH TOWARDS SE TX. THIS WILL
HELP SHIFT THE SEVERE THREAT AFTER 06Z TO THE REST OF SE TX. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT SHEAR PROFILES
WILL BE MORE THAN ADEQUATE FOR SUPERCELLS AND ISOLATED TORNADOES
PRIMARILY DURING THE EVENING AND EARLY NIGHT TIME HOURS. THE
THREAT SHIFTS MORE TO HAIL AND WIND OVERNIGHT AS SHEAR AND FORCING
BECOME MORE LINEAR IN NATURE.

COLD FRONT SHOULD PUSH OFFSHORE TOMORROW MORNING WITH SOME
SCATTERED CLOUDS STILL HANGING AROUND. DROPPED TEMPS A BIT DURING
THE DAY WITH STRONG COLD ADVECTION AND CLOUD COVER EXPECTED FOR
MUCH OF THE DAY. SKIES SHOULD CLEAR OUT AS HIGH PRESSURE BUILDS
OVER THE REGION THROUGH SUN MORNING. EXPECT BELOW NORMAL TEMPS FOR
THE EARLY PART OF THE WEEK.

THE NEXT UPPER LEVEL DISTURBANCE FOR TUESDAY HAS BEEN
PROBLEMATIC. 12Z GFS OPERATIONAL RUN HAS THE TROUGH DIGGING
FARTHER SOUTH AGAIN WHICH IS DIFFERENT FROM YESTERDAYS RUN. THE
12Z GFS RUN IS MORE PROGRESSIVE THAN BEFORE WITH THE 12Z GFS
ENSEMBLE MEAN AND ECMWF RUNS MORE CONSISTENT AND IN BETTER
AGREEMENT. WILL STILL KEEP RAIN CHANCES GOING AS IN PREVIOUS
PACKAGE AND ONLY SPREAD 40 POPS MORE TO THE SOUTH THAN BEFORE.
AFTER THE FRONT TUE NIGHT INTO WED MORNING...SHOULD SEE
CONDITIONS DRY OUT BUT TEMPS SHOULD REMAIN CLOSE TO NORMAL. THERE
SHOULD NOT BE MUCH CHANGE IN THE AIRMASS BEHIND THIS FRONT.

MARINE...
CAUTION AND ADVISORY FLAGS WILL BE FLYING THROUGH TONIGHT DUE TO
ELEVATED WINDS AND SEAS...AND WILL LIKELY BE EXTENDED ON SATURDAY.
THE CURRENT MODERATE TO STRONG ONSHORE FLOW WILL BECOME A STRONG
OFFSHORE FLOW BY EARLY TOMORROW AFTERNOON AFTER THE PASSAGE OF THE
COLD FRONT (THE FRONT SHOULD BE ALONG THE COAST SOME TIME AROUND OR
SHORTLY AFTER SUNRISE). DO NOT EXPECT WINDS AND SEAS TO DIMINISH
MUCH BEHIND THE FRONT UNTIL SOME TIME SUNDAY AFTERNOON AS THE
GRADIENT BEGINS TO RELAX AND AN ONSHORE FLOW BEGINS TO SET UP. THIS
ONSHORE FLOW WILL STRENGTHEN MONDAY THROUGH TUESDAY AS WE AWAIT THE
PASSAGE OF THE NEXT COLD FRONT. THIS FRONT IS EXPECTED TO ARRIVE
TUESDAY NIGHT WITH A MODERATE TO STRONG OFFSHORE FLOW DEVELOPING IN
ITS WAKE. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      58  64  42  73  48 /  70  20   0   0   0
HOUSTON (IAH)              62  66  44  74  47 /  60  30   0   0   0
GALVESTON (GLS)            66  71  53  70  58 /  60  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT SATURDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, Apr 13, 4:44 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
544 PM CDT FRI APR 13 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-140700-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
544 PM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

TORNADO WATCH 136 IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST
TEXAS EFFECTIVE FROM 6 PM THIS EVENING THROUGH 2 AM SATURDAY MORNING

.DAY ONE...TONIGHT

THE ATMOSPHERE WILL CONTINUE TO BECOME UNSTABLE TONIGHT AS GULF
MOISTURE SPREADS OVER SOUTHEAST TEXAS AND A STRONG UPPER LEVEL
DISTURBANCE APPROACHES FROM WEST TEXAS. A WARM FRONT WILL REMAIN
NORTH OF THE REGION AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTH
TEXAS. GIVEN DEEP GULF MOISTURE...MODERATE INSTABILITY AND STRONG
DEEP LAYER SHEAR...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION WITH SOME BECOMING SUPERCELLS. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY
DAMAGING TORNADOES.

SEVERE THUNDERSTORM ACTIVITY WILL LIKELY AFFECT THE AREA DURING
THE OVERNIGHT HOURS AS A DRYLINE WITH THE LOW PRESSURE SYSTEM
PUSHES EAST INTO THE UNSTABLE AIRMASS AHEAD OF IT. THE GREATEST
THREAT WILL LIKELY BE NORTH OF A BRENHAM TO LIBERTY LINE DURING
THE EVENING AND EARLY NIGHT TIME HOURS. THE THREAT WILL SHIFT
FARTHER SOUTH OVERNIGHT AS A COLD FRONT PUSHES INTO SOUTHEAST
TEXAS THROUGH SATURDAY MORNING. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL BUT AN ISOLATED TORNADO STILL CANNOT BE
RULED OUT AS STRONG SHEAR WILL STILL EXIST OVER THE REGION.

THE SCATTERED NATURE AND FAST MOVEMENT OF THE STORMS WILL LIMIT
RAINFALL TOTALS THROUGH TONIGHT. RAINFALL AMOUNTS THROUGH LATE
TONIGHT WILL AVERAGE AROUND 1/2 INCH...WITH ISOLATED TOTALS UP TO
2 INCHES POSSIBLE. FLOODING PROBLEMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH FOUR...SATURDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THUNDERSTORM
ACTIVITY SHOULD BE PUSHING OFF THE COAST EARLY SATURDAY MORNING.

.DAY FIVE...TUESDAY

ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL PUSH INTO TEXAS ON
TUESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE
THUNDERSTORMS MAY BE POSSIBLE SHOULD GULF MOISTURE RETURN AND THE
ATMOSPHERE BECOMES MORE UNSTABLE. THERE IS STILL QUITE A BIT OF
UNCERTAINTY IN REGARD TO THE TRACK OF THE DISTURBANCE AND HOW MUCH
MOISTURE RETURNS FOR THUNDERSTORM DEVELOPMENT.

.DAYS SIX THROUGH SEVEN...WEDNESDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

The radar

The Ft Hood radar (KGRK), 151 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
April 13, 10:20 PM CST
Where
Madison County, 4 mi NE of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.991, -95.832

Tree down on FM 2346.

Hail, Washington

When
April 14, 10:20 PM CST
Where
Washington County, 2 mi N of Burton
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.209, -96.600

Quarter size hail reported near Tomlinson Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15360, 15359.